Texas, 2009

Hail and Damaging Winds in Texas, March 26, 2009

March 26, 2009 · NWS CRP · 10 events in 4 counties and zones

Scattered thunderstorms affected portions of South Texas Thursday March 26th 2009. A few of the storms became severe and produced damaging winds, large hail, and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms affected portions of South Texas Thursday March 26th 2009. A few of the storms became severe and produced damaging winds, large hail, and frequent lightning. The worst damage was associated with a supercell thunderstorm that developed over central Live Oak County near George West. The supercell moved east-southeast across the extreme southern portion of Bee County into the northern portions of San Patricio County before weakening. This storm produced a 5 to 10 mile swath of damage mainly due to high winds.

More information on this severe weather episode can be found at http://www.srh.noaa.gov/crp/stories/Mar2609/default.html.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 26, 12:13 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 26, 12:13 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
113 PM CDT THU MAR 26 2009

.DISCUSSION...SENT OUT AN UPDATE TO THE ZFP AND CWF TO ADD SEVERE
THUNDERSTORM WATCH #70 TO THE AFOREMENTIONED PRODUCTS.

&&

.PREV DISCUSSION... /ISSUED 1234 PM CDT THU MAR 26 2009/

DISCUSSION...UPDATED FOR AVIATION DISCUSSION BELOW.

AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS SOUTH
TEXAS THIS AFTERNOON. CONVECTION FIRING ALONG A QUASI-STATIONARY
BOUNDARY JUST NORTH OF A KCOT-KBEA-KVCT LINE WILL CONTINUE TO MOVE
TOWARDS THE COASTAL PLAINS THIS AFTERNOON AS INSTABILITY INCREASES
ACROSS THE REGION. KALI-KVCT WILL BE THE MAIN TERMINAL AERODROMES
AFFECTED BY THIS ACTIVITY...WITH TEMPO MVFR/IFR CONDITIONS
EXPECTED WITH THESE STORMS. LINGERING LLVL MOISTURE WILL GENERATE
MVFR/IFR CIGS/VSBYS ACROSS SOUTH TEXAS AFTER MIDNIGHT...WITH
DETERIORATING CONDITIONS EXPECTED BETWEEN 10Z-15Z FRI. A COLD
FRONT WILL PUSH THROUGH SOUTH TEXAS FRIDAY WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST THROUGH THE FRIDAY AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 1026 AM CDT THU MAR 26 2009/

DISCUSSION...CONVECTION IS ALREADY FIRING ACROSS THE HILL COUNTRY
THIS MORNING WITH DEVELOPING CONVECTION CURRENTLY OVER WEBB COUNTY.
THE LATEST NAM RUN AND THE 06Z GFS IS SHOWING INCREASING CAPE
ACROSS THE COASTAL PLAINS THIS AFTERNOON IN THE MOIST SECTOR OF
THE DRYLINE. NAM PROGS CAPE VALUES OF 3000+ J/KG BY 21Z WHEREAS
THE GFS PROGS VALUES RANGING BETWEEN 2500-3000 J/KG ACROSS THE
NORTHERN COASTAL PLAINS THIS AFTERNOON. THE 12Z CRP SOUNDING SHOWS
DRY ADIABATIC LAPSE RATES ABOVE THE CAP THROUGH 650MB. THE MAIN
ISSUE WILL BE WHEN WILL THE CAP WILL ERODE AND STRATUS DISSIPATE
WITH INCREASING INSOLATION DESTABILIZING THE ATMOSPHERE. IF/WHEN
THAT OCCURS THIS AFTERNOON...SURFACE-BASED CONVECTION WILL HAVE
NO PROBLEM DEVELOPING WITH THE ATMOSPHERE BECOMING MORE FAVORABLE
FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT. GIVEN THESE
CONDITIONS...UPDATED THE ZONES AND HWO TO ADD A CHANCE OF SEVERE
THUNDERSTORMS FOR SOUTH TEXAS THIS AFTERNOON FOR AREAS BETWEEN
HIGHWAY 77 AND HIGHWAY 16. UPDATED GRIDDED AND TEXT PRODUCTS HAVE
BEEN SENT.

MARINE...SCA FOR WAVE HEIGHTS WILL CONTINUE 20 TO 60 NM OFFSHORE
THROUGH FRIDAY. SCEC FOR WAVE HEIGHTS WILL CONTINUE FOR THE
NEARSHORE GULF WATERS THROUGH FRIDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  83  47  71  45  /  10  10  10  10   0
VICTORIA          70  81  40  67  37  /  20  10  10  10   0
LAREDO            70  95  48  77  48  /  10  10  10  10   0
ALICE             69  90  46  74  43  /  10  10  10  10   0
ROCKPORT          70  75  49  67  47  /  10  10  10  10   0
COTULLA           64  87  41  74  41  /  10  10  10  10   0
KINGSVILLE        70  85  45  73  43  /  10  10  10  10   0
NAVY CORPUS       70  76  51  67  53  /  10  10  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARANSAS...BEE...
     CALHOUN...GOLIAD...JIM WELLS...KLEBERG...LIVE OAK...
     NUECES...REFUGIO...SAN PATRICIO...VICTORIA.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: DUVAL...LA SALLE...
     MCMULLEN...WEBB.

GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM CDT FRIDAY
     FOR THE FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS
     20 TO 60 NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     20 TO 60 NM.

&&

TM/95...UPDATE
Hazardous weather outlook, Mar 26, 12:18 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
118 PM CDT THU MAR 26 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-271830-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
118 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTH TEXAS THIS AFTERNOON. SOME
THUNDERSTORMS MAY BECOME SEVERE DURING THE AFTERNOON HOURS. THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL OCCUR
BETWEEN HIGHWAY 77 AND HIGHWAY 16.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR SEAS FROM 20 TO 60
NAUTICAL MILES OFFSHORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL LEAD TO STRONG NORTH WINDS LATE FRIDAY INTO
EARLY SATURDAY. GUSTS IN EXCESS OF GALE FORCE POSSIBLE ACROSS THE
GULF WATERS AND SMALL CRAFT ADVISORIES ARE LIKELY DURING THIS TIME
FRAME.

BREEZY TO WINDY CONDITIONS AND VERY DRY AIR BEHIND FRIDAYS COLD
FRONT WILL LEAD TO A HIGH WILD FIRE DANGER FRIDAY AFTERNOON THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

TM

In the hours before

Special weather statement, Mar 26, 10:29 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1129 AM CDT THU MAR 26 2009

TXZ240-241-261730-
DUVAL-JIM WELLS-
1129 AM CDT THU MAR 26 2009

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL AND JIM WELLS
COUNTIES...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ROSITA...OR 10 MILES SOUTHEAST
OF FREER...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ROSITA BY 1140 AM CDT.

PEA SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TMT

The radar

The Corpus Christi radar (KCRP), 121 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Live Oak

When
March 26, 12:40 PM CST
Where
Live Oak County, 0.47 mi NW of Whitsett
Measured
0.88 in hail
Reported by
Public
Coordinates
28.636, -98.274

Reported at Pure Country Convenience Store.

Hail, Bee

When
March 26, 1:00 PM CST
Where
Bee County, 0.13 mi W of Normanna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.530, -97.782

Hail, Live Oak

When
March 26, 1:22 PM CST
Where
Live Oak County, George West
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.330, -98.120

Hail, San Patricio

When
March 26, 1:25 PM CST
Where
San Patricio County, 6.67 mi NE of Mathis
Measured
0.75 in hail
Reported by
Public
Coordinates
28.171, -97.756

Thunderstorm Wind, Live Oak

When
March 26, 1:25 PM CST to 1:40 PM CST
Where
Live Oak County, 0.4 mi ESE of George West to 4.6 mi NE of Swinney
Measured
80 kt (92 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
28.328, -98.114

A supercell moved southeast across Live Oak County into Bee County. This storm produced a 5 to 10 mile swath of damage mainly due to high winds. A couple of semi-trucks were turned over along Interstate 37. Several power poles were snapped or leaned over along with highway signs being blown over and business signs blown out. Medium to large tree branches were snapped in some areas along the path. Damage to cables on cell phone towers was also observed. The winds were estimated to be 60 to 70 mph with gusts as high as 80 mph.

Lightning, Bee

When
March 26, 1:45 PM CST
Where
Bee County, 1.95 mi WNW of Beeville
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
28.410, -97.780

Lightning struck an oil tank, which resulted in a fire.

Thunderstorm Wind, Bee

When
March 26, 1:50 PM CST to 2:10 PM CST
Where
Bee County, 1.78 mi NW of Olmos to 3.19 mi SW of Skidmore
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
28.266, -97.843

A supercell moved southeast across Live Oak County into Bee County. This storm produced a 5 to 10 mile swath of damage mainly due to high winds. A couple of semi-trucks were turned over along Interstate 37. Several power poles were snapped or leaned over along with highway signs being blown over and business signs blown out. Medium to large tree branches were snapped in some areas along the path. Damage to cables on cell phone towers was also observed. The winds were estimated to be 60 to 70 mph with gusts as high as 80 mph.

Hail, San Patricio

When
March 26, 1:53 PM CST
Where
San Patricio County, 5.48 mi NNE of Mathis
Measured
1.75 in hail
Reported by
Public
Coordinates
28.173, -97.796

Hail, Bee

When
March 26, 2:08 PM CST
Where
Bee County, 0.45 mi NW of Skidmore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
28.254, -97.686

Hail, Nueces

When
March 26, 3:10 PM CST
Where
Nueces County, 6.09 mi ESE of Bishop Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
27.576, -97.664

Reported at FM 70 and 892.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162217, 162219, 162218, 162220, 162225, 162223, 162228, 162222, 162221, 162224.